Pseudophaeochromocytoma syndrome associated with clozapineBMJ 2001; 322 doi: https://doi.org/10.1136/bmj.322.7296.1213 (Published 19 May 2001) Cite this as: BMJ 2001;322:1213
- Andrew J Krentz,
- Sherine Mikhail,
- Paul Cantrell,
- Gavin M Hill
- Southampton General Hospital, Southampton SO16 6YG
- Camlet Lodge Regional Secure Unit, Chase Farm Hospital, Enfield EN2 8JL
- Doncaster Royal Infirmary, Doncaster DN2 5LT
Clozapine (Clozaril, Novartis), a tricyclic dibenzodiazepine derivative, has an established role in the treatment of refractory schizophrenia. In the United Kingdom the drug may only be prescribed by consultant psychiatrists registered with the Clozaril Patient Monitoring Service; this reflects the serious adverse effect profile of the drug, which includes agranulocytosis. Paradoxical hypertension with increased concentrations of urinary catecholamines has also been reported, albeit rarely and in association with other antipsychotic treatment.1
We describe four patients with a pseudophaeochromocytoma syndrome associated with clozapine. All had serious refractory psychiatric disturbances. Case 2 presented to a cardiology clinic with hypertension for which she was receiving bendrofluazide 2.5 mg daily, and case 3 was referred to a diabetes clinic with type 2 diabetes (treated with metformin 500 mg twice daily) and dyslipidaemia. Case 4 was initially referred to a renal clinic with hypertension. Profuse sweating, hypertension, and obesity were common to all the patients; intermittent tachycardia was noted in cases 1 to 3 (table). Renal and hepatic function were normal in all the patients, and there was no evidence of alternative causes of secondary hypertension. The interval between the start of clozapine treatment and the development of the clinical features varied (table), being evident within one week in case 1. Urinary catecholamine concentrations, measured in 24 hour collections during clozapine treatment, were increased in all four patients (table). To exclude the possibility of phaeochromocytoma, case 1 underwent computed tomography and cases 3 and 4 underwent isotopic imaging.2 In cases 1 and 2, urinary catecholamine concentrations normalised, and clinical features improved or resolved after withdrawal of the drug; these patients also lost several kilograms in body weight. Clozapine was continued at a lower dose in case 3 as the supervising psychiatrist advised against its withdrawal. Treatment was also continued in case 4 because his blood pressure settled spontaneously.
The neuropharmacological actions of clozapine are complex and include affinity for 5-HT2 receptors and for adrenergic receptors in vitro.3 Clozapine has been reported to cause increases in plasma noradrenaline concentrations, a postulated mechanism being the inhibition of resynaptic reuptake mediated by α2 adrenergic receptors.4 Sulpiride, which blocks presynaptic α2 adrenoreceptors, may have contributed to the clinical features in cases 2 and 4.5
We contacted the manufacturer, Novartis, and the Committee on Safety of Medicines about this adverse event.
AJK thanks Dr V J Lewington, Dr Robert Peckitt, and Dr Clare Bradley for their help with case 3 and Dr Mary Rogerson for her help with case 4.
Competing interests None declared.